Missouri, 2020

Hail in Missouri, April 11, 2020

April 11, 2020 · NWS DVN · 1 event in 1 county or zone

A few strong storms moved through northeast Missouri the afternoon of April 11, 2020. Nickel size hail was reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A few strong storms moved through northeast Missouri the afternoon of April 11, 2020. Nickel size hail was reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 11, 11:26 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 11, 11:26 AM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1226 PM CDT Sat Apr 11 2020

...18z AVIATION UPDATE...

.SYNOPSIS...
Issued at 240 AM CDT Sat Apr 11 2020

This morning, clouds were found across the area keeping
temperatures warmer. These clouds were related to warm air
advection bringing warmer air aloft into the area. A surface warm
front was located just south of the area. This warm front and warm
advection will drive the weather in the short term.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 240 AM CDT Sat Apr 11 2020

Key Messages:

1. Active weather returns to the area today as chances for rain
increase throughout the day.

2. QPF could be higher if convection can form.

Discussion:

Convergence on the nose of the H85 flow is expected to be across
the area later today. This, with plenty of moisture will lead to
rain across the area. The better synoptic forcing looks to be
further north across the CWA, however the CAMs have the better QPF
right through the middle of the CWA. The HRRR has convective
elements and even higher QPF across the area. Regardless of these
differences, the setup for widespread rain looks good. As such,
have kept likelies and even some categorical today across the
area.

The best instability for storms looks to be across the southern
CWA overnight and as such have added schc thunder across the area.
The HRRR is the most aggressive for rainfall through the period.
WPC has a marginal risk for excessive rainfall across N IL. For
this to be realized, we will need to see convection across that
area. Currently, I'm not sure we will see thunder that far north.
Later shifts will need to keep an eye on this.

.LONG TERM...(Sunday through Friday)
ISSUED AT 240 AM CDT Sat Apr 11 2020

Key Messages:

1) Rain expected through Sunday afternoon before mixing
with/changing to snow beginning Sunday evening. Amounts of an inch
or less are expected.

2) Well below normal temperatures favored beginning Monday, with
slight chances of precipitation by mid-week.

Discussion:

Sunday...

For Sunday morning, 500 hPa trough is progged to be just east of the
Rocky Mountains, with a near 993 hPa surface low centered over
western Kansas/Oklahoma panhandle. This surface low will travel
along the 925-850 hPa baroclinic zone, taking it across the mid-
Mississippi River Valley into the Midwest by Sunday evening and
overnight. High levels of moisture (PWATs > 1.00") and lift will
spread across the region, leading to widespread precipitation across
our CWA.

This is likely to occur beginning Sunday afternoon, as CV advection
rounds the 500 hPa shortwave and reinvigorates lift across the area.
Temperatures above freezing up to around 800-750 hPa in thermal
profiles will ensure rain as the dominant precipitation type through
the evening.

The question then turns to Sunday evening as the surface low
progresses over the Midwest. As it does so, cold northwest flow will
begin to filter in across the area, allowing rain to begin mixing
with, or even changing over to snow. At the same time, a second 500
hPa shortwave approaching from the upper Great Plains will phase in
with the southern stream shortwave/trough, which will provide
additional, rather strong CV advection and frontogenetical forcing.
Guidance has had a hard time over the past several days with
agreement on the exact location of this forcing, which is fairly
typical in phasing situations. The 00z GFS shows the northern
shortwave forcing primarily over the Iowa/Missouri border, which
allows for a further south positioning of the snow band. This is
also supported in the GEFS, where several ensemble members show a
band of snow developing over northwest Illinois. However, these
appear to be the outliers of guidance, as the NAM/CMC/ECMWF show a
more northern track of the upper Great Plains shortwave, which keeps
the snow band further into the upper Mississippi River Valley. Sure
enough, running a blend favors this solution, which I will be
sticking with for this forecast package. The evolution of the GEFS
in the next few runs will be important to watch.

Going in this direction gives our area primarily rain before mixing
with/changing to snow Sunday evening and overnight. Snowfall totals
will be one inch or less, with the heaviest amounts expected along
and north of the Highway 20 corridor. Across our area, accumulation
is primary expected on grassy and elevated surfaces given warm
ground/road temps.

Total QPF from this system looks to range from three quarters to
around one and a quarter inch, which is not ideal given our current
river situation. Please see the hydro section for additional details
on this.

Monday through Tuesday Night...

Any residual snow showers will exit the area early Monday morning,
leaving the area mainly dry during the day. It will be a very windy
day with a tight pressure gradient lingering across the area behind
the departing surface low. Sustained winds of 25 to 35 MPH, with
gusts near 45 MPH are expected, which may warrant a wind advisory in
later shifts.

Monday afternoon, some guidance is showing isolated rain/snow
showers across the area due to steepening low-level lapse rates with
the strong CAA. For now, I have left mention out of the forecast due
to low confidence on how much moisture will be in the air, but this
potential is there.

Temperatures for this period will be well below normal for what we
should see for mid-April. Currently have highs for Monday/Tuesday in
the upper 30s north to low 40s south, with overnight lows in the mid
20s north to near 30 south. This is around fifteen to twenty degrees
below where we should be for this time of year!

Wednesday on...

Below normal temperatures continue with values expected to warm
heading into the later part of the week. There are slight chances of
precipitation each day with several disturbances progged to pass
overhead in the northwest flow. The strongest of these systems looks
to arrive Thursday/Friday, but there are still plenty of
disagreements at this juncture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1212 PM CDT Sat Apr 11 2020

Light to a few pockets of moderate rain expected to develop at all
but BRL this afternoon and exit this evening. Primarily VFR, but
some areas of MVFR mostly for visibility possible. Winds will be
gusty at times from south at 10-20 kts through sunset. In general
isentropic lift and moisture advection should likely result in
development/expansion of MVFR/IFR CIGs with some patchy drizzle
later tonight and Sunday AM especially at DBQ and CID residing on
the north side of a boundary. MLI and BRL offer a lot more
uncertainty on timing and extent of low clouds being south of the
boundary. Do believe there's an opportunity to see a period of
MVFR conditions at MLI/BRL this evening into the early overnight
in wake of the rain. But it could take until later Sunday AM at
BRL and MLI for more consistent MVFR/IFR conditions set in.

&&

.HYDROLOGY...
Issued at 1040 AM CDT Sat Apr 11 2020

Crest location:

The Mississippi flood crest is currently south of LD13. Camanche
and LD14 are nearing a crest.

Discussion:

The snowmelt flood crest will continue moving downstream over the
next 48 hours with it reaching Gregory Landing, MO on Monday.

The current forecasts only takes into account about 20 percent of
the expected rainfall this weekend. The river forecasts this
evening will have 66 percent of the predicted rainfall while the
Sunday morning forecasts will have what rain has fallen and what
precipitation is still expected.

Around 98 percent of the precipitation for this event will be in
the form of rain with the potential for some snow occurring late
Sunday night into Monday morning.

The heavy rain will result in rises on tributary rivers. Parts of
some tributary rivers may go above flood stage. For the
Mississippi areas upstream of LD15 that have crested will see a
slower rate of fall. From LD15 on downstream to Gregory Landing,
MO this forecast heavy rainfall will prolong the crest at each
location. In the worst case additional rises are possible.

LD19 continues to have a crest just below flood stage. The
forecast rainfall this weekend 'could' push the Mississippi at
LD19 into flood depending upon how much rain occurs.

A winter storm will create a band of heavy snow this weekend from
northwest Iowa and southern Minnesota into northwest Wisconsin.
When this snow melts it will keep water levels high on the
Mississippi and may create additional rises on tributary rivers in
eastern Iowa.

In looking further out there continues to be a signal suggesting
below normal precipitation for the second half of April across
the Midwest.

&&

.CLIMATE...
ISSUED AT 301 PM CDT Fri Apr 10 2020

Week 2...April 18-24

The longwave pattern will remain in a stable three wave pattern
through the period. There are indications that a de-amplification of
the longwave pattern may begin after April 20th. Such a de-
amplification would lessen the colder than normal conditions across
the Midwest.

The Climate Prediction Center has a 33 to 40 percent probability of
below normal temperatures April 18-24. Additionally CPC has a slight
risk of much below normal low temperatures for the Midwest April 18-
22. Thus there is an increased risk of overnight temperatures being
at or below freezing which may impact early seasonal vegetation.

In looking at precipitation, the MJO will be moving back into a
phase suggesting below normal precipitation. The signal is weak but
CPC does have a 33 percent probability of below normal precipitation.

Week 3...April 25 through May 1

Longer range prognostic maps suggest the three wave pattern will
continue to deamplify with a possible pattern change toward the end
of April. The overall signal is weak (mainly due to decreased skill
for the time of year) but CPC does have a 50 percent probability of
above normal temperatures.

After April 25th, progged phases of the MJO suggests the potential
for above normal precipitation developing across the Midwest. As
with temperatures the signal is weak but the longer range outlook
from CPC has a 50 percent probability of above normal precipitation
from the Great Lakes into the upper Midwest.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Speck
AVIATION...McClure
HYDROLOGY...08
CLIMATE...08
Hazardous weather outlook, Apr 11, 2:13 AM CST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
313 AM CDT Sat Apr 11 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
313 AM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a slight chance for thunderstorms late this afternoon and
overnight mainly south of a line from Fairfield to Monmouth. The
main threat from these storms would be occasional lightning.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow amounts of a few tenths up to one inch will be possible
Sunday evening and overnight, especially along and north of
Highway 20. Accumulations will be mainly on grassy and elevated
surfaces.

Strong winds of 25 to 35 MPH, with gusts up to 45 MPH, will be
possible late Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gibbs/Speck

The radar

The Quad Cities radar (KDVN), 186 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotland

When
April 11, 2:38 PM CST to 2:41 PM CST
Where
Scotland County, 1.38 mi S of Memphis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.450, -92.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885943.